International Journal of Biomedical Imaging

International Journal of Biomedical Imaging / 2007 / Article
Special Issue

Mathematics in Biomedical Imaging

View this Special Issue

Research Article | Open Access

Volume 2007 |Article ID 012839 |

T. Schuster, "The Formula of Grangeat for Tensor Fields of Arbitrary Order in n Dimensions", International Journal of Biomedical Imaging, vol. 2007, Article ID 012839, 4 pages, 2007.

The Formula of Grangeat for Tensor Fields of Arbitrary Order in n Dimensions

Academic Editor: Alfred Karl Louis
Received18 Oct 2006
Revised07 Feb 2007
Accepted07 Feb 2007
Published07 Mar 2007


The cone beam transform of a tensor field of order m in n2 dimensions is considered. We prove that the image of a tensor field under this transform is related to a derivative of the n-dimensional Radon transform applied to a projection of the tensor field. Actually the relation we show reduces for m=0 and n=3 to the well-known formula of Grangeat. In that sense, the paper contains a generalization of Grangeat's formula to arbitrary tensor fields in any dimension. We further briefly explain the importance of that formula for the problem of tensor field tomography. Unfortunately, for m>0, an inversion method cannot be derived immediately. Thus, we point out the possibility to calculate reconstruction kernels for the cone beam transform using Grangeat's formula.


  1. A. K. Louis, “Filter design in three-dimensional cone beam tomography: circular scanning geometry,” Inverse Problems, vol. 19, no. 6, pp. S31–S40, 2003. View at: Publisher Site | Google Scholar
  2. A. Katsevich, “Theoretically exact filtered backprojection-type inversion algorithm for spiral CT,” SIAM Journal on Applied Mathematics, vol. 62, no. 6, pp. 2012–2026, 2002. View at: Publisher Site | Google Scholar
  3. T. Schuster, “An efficient mollifier method for three-dimensional vector tomography: convergence analysis and implementation,” Inverse Problems, vol. 17, no. 4, pp. 739–766, 2001. View at: Publisher Site | Google Scholar
  4. E. Yu. Derevtsov and I. G. Kashina, “Numerical solution to the vector tomography problem by tools of a polynomial basis,” Siberian Journal of Numerical Mathematics, vol. 5, no. 3, pp. 233–254, 2002 (Russian). View at: Google Scholar
  5. G. Sparr, K. Stråhlén, K. Lindström, and H. W. Persson, “Doppler tomography for vector fields,” Inverse Problems, vol. 11, no. 5, pp. 1051–1061, 1995. View at: Publisher Site | Google Scholar
  6. E. Yu. Derevtsov, “An approach to direct reconstruction of a solenoidal part in vector and tensor tomography problems,” Journal of Inverse and Ill-Posed Problems, vol. 13, no. 3, pp. 213–246, 2005. View at: Publisher Site | Google Scholar
  7. S. G. Kazantsev and A. A. Bukhgeim, “Singular value decomposition for the 2D fan-beam Radon transform of tensor fields,” Journal of Inverse and Ill-Posed Problems, vol. 12, no. 3, pp. 245–278, 2004. View at: Publisher Site | Google Scholar
  8. P. Grangeat, “Mathematical framework of cone beam 3D reconstruction via the first derivative of the Radon transform,” in Mathematical Methods in Tomography, G. T. Herman, A. K. Louis, and F. Natterer, Eds., vol. 1497 of Lecture Notes in Math., pp. 66–97, Springer, Berlin, Germany, 1991. View at: Google Scholar
  9. V. A. Sharafutdinov, Integral Geometry of Tensor Fields, VSP, Utrecht, The Netherlands, 1994.
  10. F. Natterer, The Mathematics of Computerized Tomography, John Wiley & Sons, Chichester, NH, USA, 1986.
  11. F. Natterer and F. Wübbeling, Mathematical Methods in Image Reconstruction, SIAM, Philadelphia, Pa, USA, 2001.
  12. A. Denisjuk, “Inversion of the X-ray transform for 3D symmetric tensor fields with sources on a curve,” Inverse Problems, vol. 22, no. 2, pp. 399–411, 2006. View at: Publisher Site | Google Scholar
  13. A. K. Louis, “Approximate inverse for linear and some nonlinear problems,” Inverse Problems, vol. 12, no. 2, pp. 175–190, 1996. View at: Publisher Site | Google Scholar
  14. A. Rieder and T. Schuster, “The approximate inverse in action III: 3D-Doppler tomography,” Numerische Mathematik, vol. 97, no. 2, pp. 353–378, 2004. View at: Publisher Site | Google Scholar

Copyright © 2007 T. Schuster. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

More related articles

 PDF Download Citation Citation
 Order printed copiesOrder

Related articles

Article of the Year Award: Outstanding research contributions of 2020, as selected by our Chief Editors. Read the winning articles.